Dark Light

No, You Really Can’t Overdose on Fentanyl Just By Touching It

This week, a woman picked up a stray dollar bill on the ground near a McDonald’s in Bellevue, Tennessee, and soon ended up in the hospital, passing out unconscious after telling her husband she was experiencing shortness of breath. She was released from the hospital about four hours later, and both she and her husband believe the dollar bill itself was to blame, saying they believe the dollar was coated or otherwise laced with fentanyl.

Their story joined a recent rash of others across the nation, with people across the country who come into contact with something they have reason to believe may have the drug on it, and shortly thereafter experience difficulty breathing, lightheadedness and, sometimes, unconsciousness. This has led to various online warnings about the dangers of accidentally experiencing a fentanyl overdose. It happened to three officers with the the Orange County Police Department in March, who said they became dizzy while searching a vehicle they believed contained drugs. The same thing happened to several officers with the San Diego Police Department before that, and various other stories have popped up across the country. Taken together, it sounds pretty concerning.

However, experts are extremely skeptical that fentanyl is the real culprit in most or all of these stories. It’s true that fentanyl is extremely addicting and dangerous, ranking among the leading causes of death in the nation. And it is easy for people who take the drug to overdose on even a small amount of it, especially if they haven’t built up any tolerance.

But medical experts say the odds of accidentally coming into contact with a dangerous amount of fentanyl through secondary exposure are very, very small. “The risk of clinically significant exposure to emergency responders is extremely low,” Dr. Kathy LeSaint, a medical toxicologist and assistant professor of emergency medicine at UCSF told the San Francisco Chronicle.

Dr. David Edwards at Vanderbilt agreed, in a conversation with WKRN in Nashville. “You know ingesting something is a different story than touching something,” he said. “Your skin is a really good barrier and will likely protect you and you won’t just randomly overdose from just any medicine you are touching for a short period of time.”

“The risks of exposure through the skin are incredibly, incredibly small,” said Dr. Caleb Alexander, professor in epidemiology in medicine at Johns Hopkins Bloomberg School of Health to News 2. Alexander said it’s “theoretically possible” that you could touch something that has drugs on it and then touch your eyes or mouth and ingest it that way, but noted that “the risk is quite low.”

There’s also the simple fact that what’s being described here isn’t really consistent with fentanyl. The victims do not describe experiencing a drug-induced high — just shortness of breath, dizziness and fainting spells. So what did happen to the woman in Bellevue? And what happened to all these police officers? They’re not just making these stories up, right?

Experts point to another possibility: anxiety and panic attacks. A 2021 study found that 80 percent of law enforcement officials believe that “first responders who encounter fentanyl are at great risk of overdose by touching it or inhaling it.” That’s simply not the case, but misinformation about fentanyl exposure leads to an increased amount of stress when dealing with it.

The San Francisco Chronicle spoke with Brandon del Pozo, a former New York police officer who now works as a postdoctoral researcher in drug policy and addiction treatment at Miriam Hospital in Rhode Island. “Very, very few officers have any genuine experience with fentanyl,” he told the Chronicle. So “what you’re watching is the very stressed out and panicked reaction of somebody who has, not surprisingly, no experience taking the drug …It’s good men and women reacting to the knowledge that they think they’re dying or watching someone die.”

Melissia Larson is a law enforcement programs manager with the NC Harm Reduction Coalition who told North Carolina Health News that the symptoms these people experience — shortness of breath, dizziness, lightheadedness — are just not what they look for in drug overdoses. Victims of drug overdose are more likely sluggish breathing and a slowed heart rate, sleepiness and blue colored lips and nails.

See Also

“There’s already some anxiety out there about fentanyl,” she told NC Health News. “It could be once an officer feels like they have exposed themselves to something like fentanyl, then that could trigger a physiological response in the body to go into panic mode.”

“No one wants to be told they are having an episode like that, so it’s kind of a sensitive topic,” she added.

In the case of the Bellevue woman, there is no evidence that she was the victim of a second-hand overdose. Metro police found no traces of drugs on the dollar bill and a toxicology report found no drugs in her system, according to News Channel 5.

But the stigma around panic attacks is unnecessary and, more important, misinformation around fentanyl could cost lives. Medical experts warn that unfounded fear of second-hand exposure to fentanyl could keep someone from helping a person who is experiencing a real overdose. Whether a law enforcement official, a first responder or even just a regular citizen, we should all be aware of what the actual risks are in helping someone in the middle of a drug-induced crisis. And when it comes to fentanyl overdose, time is of the essence and you might be someone’s best shot at survival. Fortunately, a second-hand overdose is not something you need to worry about in a time like that.

© 2022 RELEVANT Media Group, Inc. All Rights Reserved.

Scroll To Top